Virginia, 2010

Flash Flooding in Virginia, September 30, 2010

September 30, 2010 · NWS AKQ · 6 events in 5 counties and zones

Showers and thunderstorms in advance of low pressure and an associated cold front produced flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms in advance of low pressure and an associated cold front produced flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 30, 6:31 AM EST, 29 minutes earlier.

Area forecast discussion, Sep 30, 6:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 AM EDT THU SEP 30 2010

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL RIDE NORTHWARD ALONG AND
STALLED FRONTAL BOUNDARY AND BRING COPIOUS AMOUNTS OF RAIN TO THE
REGION TODAY INTO THURSDAY EVENING. HIGH PRESSURE WILL BUILD IN FROM
THE NORTHWEST ON FRIDAY AND OVER THE WEEKEND...AND WILL USHER
COOLER AND DRIER AIR ACROSS THE MID ATLANTIC REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONE LO PRES AREA WAS OVER NE SC AND MOVING NWRD ERLY THIS
MRNG...WHILE ANOTHER LO WAS OFF THE FL CST. THESE TWO SYSTEMS
WERE PULLING COPIOUS AMTS OF MOIST UP AND ACRS THE REGION ERLY
THIS MRNG...ALNG WITH SCTD STRNG TSRAS INTO ESE PORTIONS OF CWA.
RAINFALL AMTS SO FAR FM THE FIRST SYSTEM HAVE RANGED BETWEEN 2.5
TO ARND 6 INCHES ACRS PORTIONS OF SCNTRL/SE VA AND NE NC. GOING
CLSR TO THE LATEST NAM/ECMWF MDLS WITH THE FIRST LO GOING N THRU
THE CNTR OF THE CWA THIS MRNG INTO ERLY THIS AFTN...WITH THE
SECOND LO MOVING UP ALNG THE NC CST AND OFF THE DELMARVA LATER TNGT
INTO FRI MRNG. SVR WX THREAT FOR TORNADOES REMAINS IN EFFECT
UNTIL 1 PM FOR AREAS ALNG AND E OF I95...WITH RAIN...HEAVY AT
TIMES CONTINUING OFF AND ON ACRS THE ENTIRE REGION THRU THIS EVENG.
ADDITIONAL RAINFALL AMTS OF 2 TO 4 INCHES ARE POSSIBLE THRU THIS
EVENG...SO FLASH FLOOD WATCH REMAINS IN EFFECT. MAX TEMPS TDY IN
THE MID 70S TO LWR 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
GOING CLSR TO THE NAM/ECMWF MDLS WITH THE MOVEMENT OF THE SECOND
LO TRACKING UP ALNG THE NC CST AND OFF THE DELMARVA LATER TNGT
INTO FRI MRNG. SO...WILL GRADUALLY PUSH RAIN/SHRAS TO THE ENE AND
OFF THE CST THIS EVENG THRU FRI MRNG. DRY WEATHER WILL RETURN
FRI...AS HIGH PRESSURE BLDS IN FM THE NNW. HIGH TEMPS WILL BE IN
THE 70S. LOOKING FOR A PLEASANTLY COOL BUT DRY DAY ON SAT...AS A
TROF OF LOW PRESSURE STARTS BUILDING INTO EASTERN CANADA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONGWAVE PATTERN THIS WEEKEND AND EARLY NEXT WEEK FEATURES A
MERIDIONAL LONGWAVE PATTERN OVER NORTH AMERICA WITH A TROUGH OVER
THE EASTERN PORTION OF THE CONTINENT...AND A RIDGE OVER THE WESTERN
PORTION OF THE CONTINENT. CANADIAN HIGH PRESSURE BUILDS INTO THE
REGION SUNDAY AND SETTLES INTO THE AREA MONDAY. THIS WILL BRING AN
AUTUMN-LIKE AIRMASS WITH MAXIMUM TEMPERATURES PRIMARILY IN THE 60S
SUNDAY AND MONDAY...AND PERHAPS EVEN COOLER DEPENDING ON THE
ORIENTATION OF THE SURFACE WIND...N/NE VERSUS NW. LOW TEMPERATURES
SHOULD DROP INTO 40S INLAND SUNDAY AND MONDAY MORNING...WITH LOW 50S
ALONG THE COASTLINES. MORE UNCERTAINTY ARISES TOWARD THE MIDDLE OF
NEXT WEEK AS THE ECMWF RETROGRADES THE TROUGH AXIS TO THE WEST
ALLOWING TROPICAL MOISTURE TO AGAIN SURGE NORTH...WHILE THE GFS
HOLDS SURFACE HIGH PRESSURE OVER THE REGION KEEPING THE AREA DRY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
WIDESPREAD RAIN AFFECTING ALL TAF SITES THIS AFTN WILL CONTINUE
INTO THURS AFTN. CONDITIONS RANGE FROM SHORT TERM LIFR IN HEAVIER
SHWRS TO VFR WITH -RA...LIFR CLDS ALG THE COAST WILL INCR
OVERNIGHT WITH ALL SITES IFR/LIFR OVERNIGHT INTO THURS.
THESE LWR CIGS/VSBYS WILL LIKELY CONTINUE THRU MUCH OF THU.
DRYING OUT THU NGT WITH VFR CONDITIONS RETURNING FOR FRI AND SAT.

&&

.MARINE...
NO HEADLINE CHANGES...GALE WRNG ALL ZONES...AS STRG LOW PRESSURE
PUSHES N FROM CNTRL NC EARLY THIS MRNG...TO PA THIS AFTN/EVENG.
FOLLOWING CLOSER TO A SLOWER NAM SOLN OVERALL (ALTHOUGH NOT AS
SLOW/AMPLIFIED AS THE ECMWF).

STORM FORCE GUSTS ARE POSSIBLE...BUT SHOULD BE CONFINED TO
CONVECTION...AND CAN BE HANDLED BY SPECIAL MARINE WARNINGS. THE
WIND SHOULD RELAX...AT LEAST SOMEWHAT AND SHIFT TO THE NORTHWEST
LATER THIS EVENING. SMALL CRAFT ADVISORIES ARE LIKELY TO GO INTO
EFFECT AFTER THE GALE WARNINGS EXPIRE THIS EVENG. AN EXTENDED
PERIOD OF COLD AIR ADVECTION ARRIVES AFTER THIS SYSTEM WITH A
PERIOD OF SUSTAINED NORTH TO NORTHEAST WIND INTO THE WEEKEND. THIS
WILL MAINTAIN ROUGH SEAS AND THE POTENTIAL FOR FLAGS PERSISTING.

&&

.TIDES/COASTAL FLOODING...
BASED ON LATEST OBS W/ ERLY AM HIGH TIDE CYCLE...PARTICULARLY AT
BISHOP'S HEAD MD (ANOMALIES > 1 FT)...HAVE HOISTED A CSTL FLOOD ADVSY
FOR AREAS ADJACENT TO THE BAY IN MD AND THE NRN NECK...FOR THE
HIGH TIDE CYCLE THIS EVENING. LATEST EXTRATROPICAL SURGE
GUIDANCE (MDL) APPEARS TO BE UNDERDONE COMPARED TO THESE OBS (STILL
SHOWING PEAK WATER LVLS BELOW MINOR FLOODING THRESHOLDS AT ALL
LOCATIONS W/ THE UPCOMING HIGH TIDES THIS EVENG).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ021>025.
     COASTAL FLOOD ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT
     FRIDAY FOR MDZ021>023.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ025.
     HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR MDZ025.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ102.
     HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR NCZ102.
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ060-061-
     065>070-079>081-087>089-092-093-095>098.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ048-049-062>064-
     071>078-082>086-090-091-094-099-100.
     COASTAL FLOOD ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT
     FRIDAY FOR VAZ075-077-078.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ098>100.
     HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR VAZ098>100.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ630>633-650-
     652-654-656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...AJZ
AVIATION...TMG
MARINE...LKB/AJZ
TIDES/COASTAL FLOODING...LKB
Hazardous weather outlook, Sep 30, 6:12 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 AM EDT THU SEP 30 2010

NCZ012>017-030>032-VAZ070-080-081-087>089-092-093-095>097-011115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-CHESTERFIELD-DINWIDDIE-PRINCE GEORGE-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
712 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-VAZ063-064-071>074-076-082>086-090-091-094-011115-
INLAND WORCESTER-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-RICHMOND-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
712 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-011115-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
712 AM EDT THU SEP 30 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-011115-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
712 AM EDT THU SEP 30 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ075-077-078-011115-
DORCHESTER-WICOMICO-SOMERSET-WESTMORELAND-NORTHUMBERLAND-LANCASTER-
712 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060-061-065>069-079-011115-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-BRUNSWICK-
712 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-062-011115-
FLUVANNA-LOUISA-GOOCHLAND-
712 AM EDT THU SEP 30 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-011115-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
712 AM EDT THU SEP 30 2010

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 688 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 2:39 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 AM EDT THU SEP 30 2010

NCZ015>017-032-VAZ093-095>097-300845-
CAMDEN NC-CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH
VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-WESTERN CURRITUCK NC-
339 AM EDT THU SEP 30 2010

...STRONG THUNDERSTORMS MOVING NORTH ACROSS SOUTHEAST VIRGINIA...

AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS FROM DOWNTOWN PORTSMOUTH TO
WHITEHALL SHORES...OR FROM DOWNTOWN PORTSMOUTH TO WEEKSVILLE...
MOVING NORTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHURCHLAND AROUND 345 AM EDT...
  WESTERN BRANCH AROUND 350 AM EDT...
  SOUTH MILLS AROUND 355 AM EDT...
  CRITTENDEN AROUND 400 AM EDT...
  DRIVER AROUND 405 AM EDT...

EXPECT WIND GUSTS TO 40 MPH...OCCASIONAL LIGHTNING AND HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS. THE RUNOFF FROM THE RAINFALL
WILL RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3698 7661 3697 7649 3689 7647 3692 7644
      3690 7638 3693 7634 3696 7633 3696 7626
      3622 7608 3627 7613 3627 7618 3625 7613
      3622 7613 3619 7607 3615 7606 3614 7630

44

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Hampton (C)

When
September 30, 7:00 AM EST to 7:30 AM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe to 2.94 mi NNE of Ft Monroe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.050, -76.290

Several roads were closed due to high water, including the intersection of Armistead and Queensway.

Flash Flood, Norfolk (C)

When
September 30, 7:00 AM EST to 7:30 AM EST
Where
Norfolk (C) County, 1.49 mi SSW of Norfolk to 1.55 mi SSW of Norfolk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.850, -76.280

Numerous roads were closed due to flooding, including Tidewater Drive and Virginia Beach Boulevard, Brambleton Avenue, Little Creek Road, Exit at Interstate 264 West for Brambleton Avenue, East Ocean View, and Azalea Garden Road.

Flash Flood, Portsmouth (C)

When
September 30, 7:00 AM EST to 7:30 AM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth to 1.9 mi ENE of Portsmouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.840, -76.300

Numerous roads were closed due to flooding, including Portsmouth Boulevard, County Street, Effingham Street, and the Interstate 264 Exit at Effingham.

Flash Flood, York

When
September 30, 7:00 AM EST to 7:30 AM EST
Where
York County, 1.1 mi E of Poquoson to 1.16 mi W of Messick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -76.380

Several roads were closed due to high water.

Flash Flood, Chesapeake (C)

When
September 30, 8:30 AM EST to 10:00 AM EST
Where
Chesapeake (C) County, 2.76 mi N of Cornland to 1.33 mi W of Hutchins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.660, -76.320

Numerous streets were flooded city-wide.

Flash Flood, York

When
September 30, 9:00 AM EST to 9:45 AM EST
Where
York County, 0.55 mi E of Yorktown to 0.27 mi SE of Yorktown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.230, -76.510

Roads were closed due to high water. High water was reported on Highway 17.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262478, 262480, 262482, 262486, 262483, 262484.